Colorado, 2024

Damaging Wind in Colorado, September 15, 2024

September 15, 2024 · NWS PUB · 1 event in 1 county or zone

Ridge like flow allowed for high based storms to develop and for them to produce strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Ridge like flow allowed for high based storms to develop and for them to produce strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 15, 1:34 PM MST, 3 hours 5 minutes earlier. Its key messages:

  • Showers and thunderstorms will be possible into the evening, with an isolated severe threat across far southeastern Colorado.
  • The chance for showers and thunderstorms will increase on Monday for the San Juans and San Luis Valley.
  • Strong to severe storms possible Tuesday afternoon, mostly across the eastern plains.
Area forecast discussion, Sep 15, 1:34 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
234 PM MDT Sun Sep 15 2024

.KEY MESSAGES...

- Showers and thunderstorms will be possible into the evening, with
an isolated severe threat across far southeastern Colorado.

- The chance for showers and thunderstorms will increase on
  Monday for the San Juans and San Luis Valley.

- Strong to severe storms possible Tuesday afternoon, mostly
  across the eastern plains.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 232 PM MDT Sun Sep 15 2024

The latest mid-level analysis indicates that a trough axis is
centered along the Pacific NW coast with the local area in a moist,
southwesterly flow ahead of this feature. East of the area, weak
ridging is in place over the central and southern Plains. The latest
relative humidity time-height cross section for Pueblo indicates a
dry layer from the surface up to around 500mb. A RAP sounding for
KPUB shows this well with an inverted V signature from 525mb down to
the surface. The latest satellite imagery and radar show convection
developing from the San Luis Valley eastward to SE Plains with
partly cloudy skies across much of the area.

This evening and tonight, the trough and its associated closed low
will slide southward into northern California and the mid-level
ridge keeps its strong hold across the southern and central Plains.
This will leave the local area in a southwesterly flow between the
two features. Instability will be relatively weak for thunderstorms
this evening (in the 500-1000 J/kg), but enough to provide
instability for the possibility of isolated thunderstorms. A strong
to severe wind threat cannot be ruled out given the inverted V
signature indicated by RAP model soundings. Showers and storms will
mostly diminish overnight everywhere except the San Juan Mountains.
For the San Juans, deeper moisture will advect into the area from
the southwest, allowing for the chance (30-50%) of showers and
thunderstorms to continue overnight and trend upward to be more
likely (60% probability) near dawn on Monday. The snow level will
drop to around 13,500 ft, so not out of the question some of our
highest peaks will see some snow mixing in late Sunday night into
Monday morning.

On Monday, mid-level moisture will stream into the area from the
southwest, increasing cloud coverage and showers and thunderstorm
chances with fuel from day-time heating. Instability, for the
majority, appears weak (<500 J/kg SBCAPE) and shear is marginal (25-
30kts 0-6km bulk shear). Thus, showers and thunderstorms should be
most likely over the San Luis Valley and San Juan Mountains with the
best access to monsoonal moisture, with lesser chances eastward to a
nearly dry forecast for the extreme southeastern Colorado.

For temperatures, the forecast is closest to the National Blend of
Models. Lows tonight will range from the lower 60s in SE Colorado to
the lower to mid 50s along the I-25 corridor to the mid 40s in the
San Luis Valley to the 30s in the highest terrain. On Monday, areas
across the Plains of far southeastern Colorado will see the warmest
temperatures closer to the ridge with some locations warming into
the lower 90s. Temperatures will be progressively cooler westward,
in the 80s along the I-25 corridor, in the upper 60s to lower 70s in
the San Luis Valley to the 40s and 50s across higher terrain.  /04-
Woodrum/

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 232 PM MDT Sun Sep 15 2024

Monday Night: Monday evening and night will bring some active
weather to portions of south central and southeastern Colorado. An
amorphous wave will be exiting the region, with moist southwest flow
persisting behind the wave. While broader forcing will lessen,
orographic forcing will continue given the rising southwest flow.
With broader forcing decreasing, most showers and storms across the
region are expected dissipate during the evening hours and much of
the area will remain dry. The exception to this will be along the
mountains, particularly the San Juan Mountains, where orographic
forcing will persist given the increasing southwest flow and
increasing moisture. While only mostly showers are expected,
occasional rumbles of thunder and thundershowers are possible given
minor instability remaining overnight. Otherwise, mild temperatures,
relatively light winds, and partly cloudy skies are anticipated.
Looking at temperatures, much of the region will remain mild and
above seasonal values overnight given downsloping winds and cloud
cover.

Tuesday: Tuesday brings an uptick in active weather for much of
south central and southeastern Colorado. A closed low to the
northwest of the region will quickly eject to the northeast
throughout the day. While the core of this feature will remain to
the northwest and north of the area, strong synoptic and orographic
forcing is still expected as the southern fringes of the low passes
over. Along with that, a moisture plume will advect northward ahead
of the primary larger wave. With the surge in forcing and moisture,
there is high to very high (70-90%) confidence in scattered showers
and storms throughout the day. Showers and storms will initially
blossom along the Continental Divide area during the morning hours,
and then push eastward, following the strongest forcing throughout
the day. A few strong, to possibly severe, thunderstorms are
possible, especially across the eastern plains, during the afternoon
hours when moisture, instability, and shear will be maximized. The
most likely hazard with any stronger storms will be strong outflow
winds given DCAPE values around 1000-1200 J/kg, but also due to
mature thunderstorm downdrafts mixing stronger winds aloft to the
surface. With that all said, as the low/wave continues to rapidly
eject to the northeast and exit the region, forcing will quickly
lessen, and any showers or storms present across the area are
anticipated to dissipate during the evening hours. Otherwise during
the day, warm temperatures, windy conditions, and partly cloudy
skies are expected. As for temperatures, areas generally along and
east of the I-25 corridor will hover around and slightly above
seasonal values given less clouds, while areas generally west of
there will hover around and slightly below seasonal values given
early daytime cloud cover.

Wednesday - Thursday: For part of the midweek period, a period of
quieter weather is anticipated. Southwest flow will reestablish over
south central and southeastern Colorado, though drier air will be in
place behind the Tuesday storm system. So while orographic forcing
will continue, the drier air will limit precipitation development,
and given that, dry conditions are expected for much of the region.
The exception to this may be a highly isolated shower or two along
the mountains, though mostly on Thursday. The greatest concern for
Wednesday and Thursday will be returning critical fire weather
conditions. Given the drier conditions and breezy winds persisting,
critical fire weather conditions may materialize for portions of the
lower elevations, though confidence is low (20-30%) in timing and
areas of greatest concern at this time. Outside of that though, warm
temperatures continue, with breezy winds, and scattered afternoon
clouds. Focusing on temperatures, the warmth does continue. Most of
the region will remain above seasonal values for mid September.

Friday - Saturday: For the end of the week and start of the weekend,
active weather makes a return to south central and southeastern
Colorado. Synoptically the broad trough that brought the Tuesday
system will finally push eastward, bringing another wave during this
timeframe. Ensemble model guidance are in relatively good agreement
about this, leading to at least medium to high (50-70%) confidence
in this pattern evolution. With the uptick in forcing, and despite
moisture remaining limited, showers and thunderstorms are expected
to increase in coverage, especially along the mountains where
forcing will be greatest. Besides that though, cooler temperatures,
relatively lighter winds, and periods of cloudy skies are
anticipated. Looking at temperatures, yep a cool down is expected.
Friday will hover around seasonal temperatures, with temperatures
dropping below seasonal values Saturday as the system pushes
overhead and shoves a cold front southward during this period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1139 AM MDT Sun Sep 15 2024

VFR conditions will mostly prevail across the terminals
throughout the TAF period as the lower levels remain dry. Some
high-based showers and thunderstorms will develop this
afternoon nearby the terminals, however confidence is not high
enough in coverage/restrictions to mention as a TEMPO group.
Thus, prevailing VCSH is mentioned starting at 19Z at Alamosa
and at 21Z at Pueblo and Colorado Springs. Showers and storms
will diminish by around 02Z as VFR conditions continue overnight
into early on Monday. Winds will mostly be southerly through the
period at 10-15 kts with gusts to 20-25 kts through 01Z and
then decreasing to less than 10 kts overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...WOODRUM
LONG TERM...SIMCOE
AVIATION...WOODRUM
Hazardous weather outlook, Sep 15, 11:21 AM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1221 PM MDT Sun Sep 15 2024

COZ058>089-093>099-161830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1221 PM MDT Sun Sep 15 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected across the region
this afternoon. The primary risks over the mountains, valleys,
and the I-25 corridor will be lightning and wind gusts up to 40
MPH. Over the far eastern plains, isolated thunderstorms with
large hail, damaging winds, and lightning will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong thunderstorms will be possible across the area Monday and
Tuesday with the main risk being gusty outflow winds to near 60
mph, lightning and small hail. Heavy rainfall will be possible
with the stronger storms along the Continental Divide on Monday
and near the Kansas border on Tuesday.

Dry and windy conditions will follow for Wednesday and Thursday
with the potential for critical fire weather conditions across
portions of the southeast plains both days. Thursday looks like
the highest fire danger day.

Showers and thunderstorms will increase again late week into next
weekend as another system moves into the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

WOODRUM

In the hours before

Special weather statement, Sep 15, 12:57 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
157 PM MDT Sun Sep 15 2024

COZ093-094-097-152030-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
157 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTERO...
NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES THROUGH 230 PM
MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Higbee, or 27 miles south of North La Junta, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3753 10333 3751 10343 3753 10352 3776 10356
      3777 10326
TIME...MOT...LOC 1957Z 174DEG 19KT 3758 10344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Simcoe
Special weather statement, Sep 15, 2:15 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Sun Sep 15 2024

COZ093-094-097-099-152200-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
315 PM MDT Sun Sep 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OTERO...NORTHWESTERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES THROUGH 400
PM MDT...

At 314 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles east of Higbee, or 21 miles southeast of North
La Junta, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Animas and John Martin Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3738 10329 3766 10351 3811 10322 3789 10279
      3767 10294
TIME...MOT...LOC 2114Z 209DEG 25KT 3772 10330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

kam
Special weather statement, Sep 15, 2:21 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
321 PM MDT Sun Sep 15 2024

COZ089-093-097-152145-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
321 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO...SOUTHWESTERN
KIOWA...SOUTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES THROUGH
345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Ford, or 9 miles west of La Junta, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Manzanola, Sugar
City, and Cheraw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 10398 3837 10362 3832 10350 3826 10350
      3827 10339 3820 10324 3779 10372
TIME...MOT...LOC 2121Z 211DEG 33KT 3799 10373

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

kam
Special weather statement, Sep 15, 3:18 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT Sun Sep 15 2024

COZ099-152245-
Springfield Vicinity/Baca County CO-
418 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BACA COUNTY THROUGH
445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Springfield, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Pritchett, and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 10258 3734 10304 3762 10280 3752 10235
TIME...MOT...LOC 2218Z 195DEG 20KT 3731 10271

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

kam
Special weather statement, Sep 15, 3:37 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Sun Sep 15 2024

COZ097-098-152330-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
437 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PROWERS AND CENTRAL
BENT COUNTIES THROUGH 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of John Martin Reservoir, or 25 miles southwest of Lamar,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamar, Wiley, Hasty, McClave, John Martin Reservoir, and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 10300 3767 10333 3825 10301 3813 10246
TIME...MOT...LOC 2237Z 202DEG 25KT 3785 10299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

kam
Special weather statement, Sep 15, 4:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT Sun Sep 15 2024

COZ095>098-160030-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
539 PM MDT Sun Sep 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PROWERS...EASTERN
KIOWA AND EASTERN BENT COUNTIES THROUGH 630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lamar, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamar, Wiley, Sheridan Lake, Neeoshe Reservoir, McClave, Chivington,
Brandon, Neegronda Reservoir, Queens Reservoir, and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 10286 3781 10317 3819 10280 3861 10265
      3862 10227 3820 10223
TIME...MOT...LOC 2338Z 236DEG 30KT 3804 10263

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

kam

The radar

The Pueblo radar (KPUX), 138 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
September 15, 4:39 PM MST to 4:42 PM MST
Where
Prowers County, Lamar Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

There was a 58 mph wind gusts as the KLAA ASOS station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217626.